Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 8, 2021Sangamon County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 8, 2021, 5:29 PM CDT for Sangamon County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:29 PM CDT (22:29 UTC)
Expired
Aug 8, 2021, 6:00 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
50

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS83 KILX 082229
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
529 PM CDT Sun Aug 8 2021
 
ILZ048-050-051-082300-
Sangamon-Morgan-Menard-
529 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central
Menard, western Sangamon and east central Morgan Counties through 600
PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loami, or 11 miles northwest of Virden, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Chatham around 545 PM CDT.

This includes the following highways...
 Interstate 55 between mile markers 91 and 99.
 Interstate 72 between mile markers 79 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 8989 3970 9004 3996 8979 3980 8955
TIME...MOT...LOC 2229Z 223DEG 36KT 3964 8989 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

SB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:20 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Sun Aug 8 2021

.SYNOPSIS...
Issued at 212 PM CDT Sun Aug 8 2021

Showers and thunderstorms will push across central Illinois
through Monday as an upper- level disturbance pivots across
the region. Drier conditions return Tuesday and Wednesday along
with uncomfortable heat index values (98F - 108F). This will
likely summon a Heat Advisory by mid-week. The stretch of hot and
humid conditions will be relatively short-lived, however, as a
surface cold front drops through the region later in the week,
brining additional showers and thunderstorms. Very pleasant
weather arrives by next weekend.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 212 PM CDT Sun Aug 8 2021

Latest satellite trends continue to show an eroding capping
inversion across central and west central Illinois ahead of a
decaying MCV. A very moist and unstable boundary layer has evolved
this afternoon over the region, characterized by mid 70s surface
dewpoints and MLCAPE values around 2500 J/kg.

The expectations for today's severe weather potential remain little
changed after reviewing the latest suite of hi-res models. Stronger
thunderstorms are still anticipated to arrive just prior to 21z
with the arrival of our forcing mechanism; a mid- level shortwave
trough pivoting across the Mid- Mississippi Valley. The main
limiting factor for today's convective setup is the lack of
sufficient deep-layer shear, with the latest RAP analysis
revealing below 20 kts. This value should increase later this
afternoon as the decaying MCV and mid- level shortwave trough
approach the Illinois River Valley, but we are still looking at
less than 30 kts of deep layer shear through this convective
event. Updrafts should struggle to stay organized in such an
environment.

Nevertheless, we continue to monitor a few strong-to-severe
multicell clusters that have already developed west of the
Illinois River. Given the orientation of the shear vectors, this
activity is expected to grow upscale into a MCS/squall line as it
moves into our outlook area over the next few hours. The line
should quickly become outflow dominant as the UDCZ struggles to
stay balanced, which is once again a result of insufficient shear.

Locations west of I-55 will stand the best chance for severe
weather through this evening, with damaging downdraft winds up to
60 mph being the prime hazard. Localized heavy rainfall will also be
possible with these storms. While the global ensembles (GEFS and
ENS) do not suggest upper echelon PWATs or QPF with this
convective system, some of the hi- res models do offer localized
pockets of 1-3 inches mainly west of I-55. Shower and
thunderstorm activity should begin to wane after sunset. Despite a
healthy LLJ veering into the region around that time, we think
ongoing convection across the Ozarks will rob us of some of the
rich theta-e air needed to sustain convection. CAMs have been
supporting this over the past few runs.

The forecast for Monday is a messy one and may offer another
opportunity for severe convection. The threat at this point is
conditional, and depends on how much convective debris is leftover
from tonight. If the cap can erode quickly enough on Monday,
there will likely be a pre- existing boundary lurking. With the
mid- level shortwave still centered over northern Illinois, there
may be enough instability and forcing to ignite thunderstorms
across central Illinois.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 212 PM CDT Sun Aug 8 2021

The bigger concern heading into this week is the heat. Mid- level
heights will begin to increase behind the departing shortwave
trough late Monday evening in response to low- level warm air
advection. By Tuesday afternoon, surface temperatures will surge
near 90 degrees with dewpoints in the mid 70s. This combination of
heat and humidity will yield triple digit heat index values and
will likely summon a Heat Advisory.

By the middle-to-late stages of next week, ensemble guidance is in
excellent agreement of strong shortwave energy digging into the
Upper Great Lakes region. This will help drive a surface cold
front through the Midwest. Shower and thunderstorm activity is
anticipated ahead of this front, especially on Wednesday and
Thursday, but it's not clear yet on whether this activity may be
severe.

Cooler and drier weather will return in the wake of frontal
passage, with the NBM offering afternoon temperatures in the lower
80s with lows near 60 throughout next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Aug 8 2021

Diurnal cumulus with bases around 4 kft will begin to bubble up
across the regional terminals this afternoon beneath mostly clear
skies. Vicinity thunderstorms are likely to develop between 20z-
02z, and as reflected in the TEMPO groups, a few of the regional
terminals may experience a direct hit from this convective
activity. Otherwise, scattered showers with VFR cloud bases should
persist through 09z. Beyond that time, low stratus will begin to
build down into the MVFR range. Additional shower and thunderstorm
activity is possible beyond 12z Monday, but confidence remains low
at this time.

Surface winds will blow from south to north through the TAF
period. Breezy conditions are anticipated through today with
sustained speeds 10-15 kts with occasional gusts to 25 kts,
diminishing after sunset.

.ILX WATCHES/WARNINGS/ADVISORIES...

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Aug 8, 3:46 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
346 PM CDT Sun Aug 8 2021

ILZ027>031-036>038-040>043-047>053-091100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to increase in western Illinois this
afternoon and evening, and move into eastern Illinois later in
the evening. A few of the storms may be strong to locally severe,
especially late afternoon and early evening, with damaging winds
the main concern, but isolated hail possible as well.

Ahead of the storms, the heat index is expected to reach around
100 degrees.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values of 95 to 100 degrees are expected Monday and
around 105 Tuesday, followed by near 100 degrees Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening,
with the most likely time frame from 4 pm to 9 pm.

ILZ044>046-054>057-061-062-066-067-071-091100-
Champaign-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Piatt-Shelby-Vermilion-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected this evening. A few of the storms may
be strong to locally severe, with damaging winds the main
concern, but isolated hail is possible as well.

Ahead of the storms, the heat index is expected to range from 95
to 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values near 100 to 105 degrees are expected Tuesday,
and will be close to 100 degrees Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most
likely time frame from 5 pm to 10 pm.

ILZ063-068-072-073-091100-
Clark-Crawford-Lawrence-Richland-
346 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to move into the area tonight. At the
current time, it appears the higher severe weather threat will be
further west.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms are expected from Monday through mid week.
A few of the storms Monday and Tuesday may be on the strong side,
though the risk on Wednesday is more uncertain.

Heat index values of 100 to 105 degrees are expected Tuesday, and
will be close to 100 degrees Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Aug 8, 4:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       2 E BLOOMINGTON         40.49N 88.94W
08/08/2021  M1.97 INCH       MCLEAN             IL   TRAINED SPOTTER

            RAINFALL WITH THUNDERSTORMS SINCE 250 PM.

&&

07
Local storm report, Aug 8, 4:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
447 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 SW BLOOMINGTON        40.45N 89.03W
08/08/2021  M1.69 INCH       MCLEAN             IL   NWS EMPLOYEE

            MOST OF RAIN FELL WITH THUNDERSTORMS FROM
            3-415 PM.

&&

07
Special weather statement, Aug 8, 4:54 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
454 PM CDT Sun Aug 8 2021

ILZ041-047-048-050-082230-
Mason-Morgan-Menard-Cass-
454 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of western Menard,
eastern Cass, southeastern Mason and northeastern Morgan Counties
through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, or 7 miles east of Virginia, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Tallula around 500 PM CDT.
  Petersburg and Kilbourne around 510 PM CDT.

Other locations in the path of this storm include Easton and Mason
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3977 9001 3987 9025 4024 9004 4022 8961
      3992 8994 3990 9000
TIME...MOT...LOC 2153Z 217DEG 47KT 3992 9008

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB
Local storm report, Aug 8, 5:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       CENTRAL ILLINOIS AIRPOR 40.48N 88.91W
08/08/2021  M1.54 INCH       MCLEAN             IL   AWOS

            RAINFALL AT BLOOMINGTON AIRPORT PAST 2 HOURS
            SINCE 252 PM.

&&
Special weather statement, Aug 8, 5:02 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
502 PM CDT Sun Aug 8 2021

ILZ031-037-038-082230-
Tazewell-Woodford-McLean-
502 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern
Woodford, east central Tazewell and northwestern McLean Counties
through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Minier, or 17 miles southeast of Pekin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Mackinaw and Stanford around 510 PM CDT.

Other locations in the path of this storm include Danvers, Goodfield
and Carlock.

This includes the following highways...
 Interstate 155 near mile marker 22.
 Interstate 39 between mile markers 3 and 13.
 Interstate 74 between mile markers 111 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4036 8933 4048 8948 4077 8912 4063 8890
TIME...MOT...LOC 2202Z 222DEG 21KT 4046 8933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Aug 8, 5:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
529 PM CDT Sun Aug 8 2021

ILZ048-050-051-082300-
Sangamon-Morgan-Menard-
529 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central
Menard, western Sangamon and east central Morgan Counties through 600
PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loami, or 11 miles northwest of Virden, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Chatham around 545 PM CDT.

This includes the following highways...
 Interstate 55 between mile markers 91 and 99.
 Interstate 72 between mile markers 79 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 8989 3970 9004 3996 8979 3980 8955
TIME...MOT...LOC 2229Z 223DEG 36KT 3964 8989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:21 PM CDTSpecial Weather StatementILXMcLean24 min
Aug 8, 3:30 PM CDTSpecial Weather StatementILXMcLean30 min
Aug 8, 4:29 PM CDTSpecial Weather StatementILXMorgan31 min
Aug 8, 4:45 PM CDTAreal Flood AdvisoryILXMcLean2 hr
Aug 8, 4:54 PM CDTSpecial Weather StatementILXMenard36 min
Aug 8, 5:02 PM CDTSpecial Weather StatementILXWoodford28 min
Aug 8, 5:05 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard25 min
Aug 8, 5:14 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford46 min
Aug 8, 5:35 PM CDTFlash Flood WarningILXMcLean3 hr
Aug 8, 5:46 PM CDTSpecial Weather StatementILXSangamon29 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.